WebM&M: Case Studies
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.
This Month's WebM&Ms
This case involves a procedural sedation error in a 3-year-old patient who presented to the... Read More
This Spotlight Case highlights two cases of falls in older patients in nursing homes. The commentary discusses how risk factors... Read More
This case represents a known but generally preventable complication of calcium chloride infusion, eventually necessitating surgical... Read More
All WebM&M: Case Studies (603)
- Communication Improvement(325)
- Quality Improvement Strategies(176)
- Education and Training(150)
- Technologic Approaches(129)
- Human Factors Engineering(119)
- Error Reporting and Analysis(75)
- Specialization of Care(49)
- Logistical Approaches(41)
- Computerized Provider Order Entry (CPOE)(40)
- Culture of Safety(35)
- Legal and Policy Approaches(35)
- Computerized Decision Support(31)
- Policies and Operations(14)
- Care Coordination(4)
- Transparency and Accountability(2)
- Medication Safety(191)
- Discontinuities, Gaps, and Hand-Off Problems(176)
- Diagnostic Errors(141)
- Surgical Complications(86)
- Medical Complications(67)
- Device-Related Complications(58)
- Nonsurgical Procedural Complications(43)
- Psychological and Social Complications(40)
- Identification Errors(32)
- Interruptions and distractions(23)
- Alert fatigue(12)
- Transfusion Complications(6)
- Failure to rescue(4)
- Inpatient suicide(4)
- MRI safety(4)
- Second victims(2)
- Drug shortages(1)
- Fatigue and Sleep Deprivation(1)
- Transitions of Care(1)
A 44-year old man with hypertension and diabetes was admitted with an open wound on the ball of his right foot that could be probed to the bone and evidence of diabetic ketoacidosis. Over the course of the hospitalization, he had ongoing hypokalemia, low magnesium levels, an electrocardiogram showing a prolonged QT interval, ultimately leading to cardiac arrest due to torsades de pointes (an unusual form of ventricular tachycardia that can be fatal if left untreated). The commentary discusses the use of protocol-based management of chronic medical conditions, the inclusion of interprofessional care teams to coordinate management, and the importance of inter-team communication to identify issues and prevent poor outcomes.
This case involves a 65-year-old woman with ongoing nausea and vomiting after an uncomplicated hernia repair who was mistakenly prescribed topiramate (brand name Topamax, an anticonvulsant and nerve pain medication) instead of trimethobenzamide (brand name Tigan, an antiemetic) by the outpatient pharmacy. The commentary uses the Swiss Cheese Model to discuss the safety challenges of “look-alike, sound-alike” (LASA) medications, the importance of phyiscians employing “soft” skills during medication dispensing, and how medication administration errors can occur in outpatient pharmacy settings, despite multiple opportunities for cross-verification.
A 40-year-old man with multiple comorbidities, including severe aortic stenosis, was admitted for a pathologic pelvic fracture (secondary to osteoporosis) after a fall. During the hospitalization, efforts at mobilization led to a second fracture of the left femoral neck The case describes deviations in the plan for management of anesthesia and postoperative care which ultimately contributed to the patient’s death. The commentary discusses the importance of multidisciplinary planning for frail patients, the contributors to, and consequences of, deviating from these plans, and the use of triggers, early warning systems, and rapid response teams to identify and respond to early signs of decompensation.
A 69-year-old man with cognitive impairment and marginal housing was admitted to the hospital for exacerbation of chronic obstructive pulmonary disease (COPD). After a four-day admission, the physician arranged for discharge and transport to residential care home and arranged for Meds-to-Beds (M2B), a service that collaborates with a local commercial pharmacy to deliver discharge medications to the bedside prior to the patient leaving the hospital. The medication pick-up was delayed for several hours and there were miscommunications among the pharmacy, social worker, and physician. Ultimately, the patient was discharged without his medications and was readmitted five hours later with dyspnea and hypoxia. The commentary suggests that 7- versus 30-day readmission rates may be more reflective of hospital readmission mitigation efforts and discusses the value of Meds-to-Beds (M2B) programs in improving adherence to medication regimens during transitions of care
A 56-year-old female received a digital tourniquet around the base of her left big toe during an ablation and excision of a deformed in-grown toenail. After the procedure, a dressing was applied and the patient was discharged 4 hours later. During the follow-up visit two-days later, the dressing was removed and revealed that the tourniquet was still in place and constricting the toe. The toe became necrotic and developed gangrene, and was amputated. The commentary discusses the safe use of digital tourniquets, the importance of including tourniquets in the surgical count process, and ensuring tourniquets are removed in a timely manner.
A 52-year-old woman with a known history of coronary artery disease and ischemic cardiomyopathy was admitted for presumed community-acquired pneumonia. The inpatient medicine team obtained a “curbside” cardiology consultation which concluded that the worsening left ventricular systolic functioning was in the setting of acute pulmonary edema. Two months post-discharge, a nuclear stress test was suggestive of infarction and a subsequent catheterization showed a 100% occlusion. The commentary discusses cardiovascular-related diagnostic errors affecting women and the advantages, pitfalls and best practices for curbside consultations in acute care settings.
A 28-year-old woman arrived at the Emergency Department (ED) with back pain, bloody vaginal discharge, and reported she had had a positive home pregnancy test but had not received any prenatal care and was unsure of her expected due date. The ED intern evaluating the patient did not suspect active labor and the radiologist remotely reviewing the pelvic ultrasound mistakenly identified the fetal head as a “pelvic mass.” Four hours later, the consulting OB/GYN physician recognized that the patient was in her third trimester and in active labor. She was transferred to Labor and Delivery for labor management, which led to an emergency cesarean section. A neonatal seizure was observed, and brain MRI revealed a perinatal stroke. The Commentary discusses the types of diagnostic errors leading to missed diagnoses and the importance of appropriate supervision of physician trainees.
A patient was mistakenly administered intravenous fentanyl which was leftover from a previous patient and not immediately wasted. Experts recommend the best practice for the safe disposal, or “waste”, of medications in the surgical setting is to either waste any leftover product immediately after administration or to fully document all waste at the end of the case.This commentary discusses the policies and procedures addressing wasting of medication by anesthesiologists, approaches to reduce medication administration errors, and the importance identifying process gaps that could lead to potential diversion.